Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 180, NWS Pittsburgh, PA

August 7, 2003Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2003, 5:31 PM EDT for Tuscarawas County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2003, 5:31 PM EDT (21:31 UTC)
Expired
Aug 7, 2003, 8:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 072136
FFWPBZ
OHC157-080030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 830 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED A NEARLY     
  STATIONARY THUNDERSTORM NEAR ROSWELL OHIO, IN TUSCARAWAS COUNTY.   
  OVER 1.5 INCHES OF RAIN HAS ALREADY FALLEN IN LESS THAN ONE        
  HOUR, AND HEAVY RAIN SHOULD CONTINUE.  THIS WILL CAUSE FLASH       
  FLOODING IN THE ROSWELL AREA.  ROUTE 39 ALONG BEAVERDAM CREEK MAY  
  ALSO FLOOD.

<<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS
OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW
SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 072157
FFSPBZ
OHC157-072345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 PM EDT THU AUG 7 2003

...THE FLASH FLOOD WARNING FOR TUSCARAWAS COUNTY CONTINUES UNTIL 
8:30 PM...

DOPPLER RADAR CONTINUED TO SHOW SLOW MOVING THUNDERSTORMS PRODUCING 
TORRENTIAL RAIN OVER TUSCARAWAS COUNTY OHIO, WHERE A FLASH FLOOD 
WARNING CONTINUES UNTIL 8:30 PM.

AREAS IN THE WARNING INCLUDE ROSWELL, BARNHILL, MIDVALE, AND 
WAINWRIGHT.  THESE AREAS HAVE RECEIVED BETWEEN 1.5 AND 2.25 INCHES 
OF RAIN THE PAST HOUR.  THIS IS HEAVY ENOUGH TO CAUSE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT.



$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:50 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 1:50 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT THU AUG 7 2003

EARLY ZONE ISSUANCE SINCE WE ARE GOING WITH FFA TIL 10 PM THIS
EVENING FOR MUCH OF THE CWA. CELLS FORMING WITH HEAVY RAIN AND ARE
NEARLY STATIONARY.

LOCKED IN PATTERN WITH UPPER TROUGH TO OUR WEST THROUGH THE WEEKEND
AT LEAST. NOT MUCH CHANGE TO THIS FORECAST OVER THE PAST ONE.

PIT   64  80  65  79 /  60  40  40  40
HLG   64  79  65  78 /  60  40  40  40
MGW   63  80  66  78 /  60  30  30  40
ZZV   63  80  66  78 /  60  30  30  40
PHD   63  80  66  78 /  60  30  30  40
FKL   61  77  63  75 /  40  40  40  40
DUJ   61  77  63  75 /  40  40  40  40
LBE   62  77  64  76 /  60  40  40  40
BTP   63  78  65  77 /  50  40  40  40
IDI   61  77  63  75 /  40  40  40  40
ODM   58  78  59  69 /  70  50  50  40

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

RS
Hazardous weather outlook, Aug 7, 4:58 AM EDT, 12 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY.
ALTHOUGH THIS ACTIVITY IS NOT EXPECTED TO REACH SEVERE LEVELS...ANY
STORMS THAT DO DEVELOP WILL BE VERY SLOW MOVING AND CONTAIN HEAVY
RAIN. BECAUSE OF THIS...FLOODING WILL BE A THREAT TODAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECT THROUGH THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 7, 4:00 PM EDT, 1 hour 31 minutes before
PAZ021-072145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT THU AUG 7 2003

...THUNDERSTORM WITH TORRENTIAL RAIN IN ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORM PRODUCING TORRENTIAL RAIN NEAR WEST MIFFLIN IN
ALLEGHENY COUNTY.  THIS STORM COULD DUMP ONE INCH OF RAIN IN LESS
THAN AN HOUR AS IT MOVES SLOWLY TOWARD THE NORTHWEST AT 15 MILES AN
HOUR.  THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS.  SOME STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD
WATCH FOR WATER PONDING ON THE ROAD.

THE THUNDERSTORM SHOULD MOVE UP THE MONONGAHELA RIVER VALLEY,
AFFECTING DOWNTOWN PITTSBURGH AND AREAS JUST SOUTH OF THE CITY BY
4:30 PM.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 7, 4:05 PM EDT, 1 hour 26 minutes before
OHZ049-050-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH TORRENTIAL RAIN IN JEFFERSON AND HARRISON
COUNTIES OF OHIO...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS PRODUCING TORRENTIAL RAIN NEAR PINEY FORK AND
HOPEDALE.  THIS STORM COULD DUMP 1.50 INCHES OF RAIN IN LESS THAN AN
HOUR AS IT MOVES SLOWLY TOWARD THE WEST AT 10 MILES AN HOUR.
THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME
STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER
PONDING ON THE ROAD.

THIS STORM MAY ALSO AFFECT THE ROBYVILLE AND NEW ATHENS AREAS.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 7, 4:37 PM EDT, 54 minutes before
OHZ057-072230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT THU AUG 7 2003

...STRONG SLOW MOVING THUNDERSTORM IN MUSKINGUM COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG
THUNDERSTORM PRODUCING TORRENTIAL RAIN JUST NORTH OF ZANESVILLE,
NEAR THE TOWN OF ELLIS IN MUSKINGUM COUNTY.  THIS STORM COULD DUMP
1.5 INCHES OF RAIN IN LESS THAN AN HOUR AS IT IS NEARLY STATIONARY.
THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME
STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER
PONDING ON THE ROAD.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 7, 4:55 PM EDT, 36 minutes before
PAZ021-072215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORMS WITH VERY HEAVY DOWNPOURS OVER DOWNTOWN PITTSBURGH,
AND DEVELOPING UP THE ALLEGHENY RIVER VALLEY.  THESE STORM COULD
DUMP ONE INCH OF RAIN IN LESS THAN AN HOUR THEY MOVE SLOWLY TOWARD
THE NORTHWEST AT 10 MILES AN HOUR.  THIS MAY CAUSE FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS.  SOME STREET FLOODING IS ALSO
POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.

FREQUENT LIGHTNING IS ALSO THREAT, SO TAKE COVER WHEN THUNDERSTORMS
APPROACH.

THE THUNDERSTORMS SHOULD MOVE THROUGH THE NORTH HILLS BETWEEN 5 AND
6 PM.  MORE STORMS MAY DEVELOP IN THE SOUTH HILLS AND MOVE TOWARD
OAKDALE AND IMPERIAL.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 7, 5:06 PM EDT, 25 minutes before
WVZ022-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN MONONGALIA COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS
WITH VERY HEAVY DOWNPOURS OVER EASTERN MONONGALIA COUNTY IN WEST
VIRGINIA.  THESE STORMS COULD DUMP ONE AND ON HALF INCHES OF RAIN IN
LESS THAN AN HOUR AS THEY MOVE SLOWLY TOWARD THE NORTHWEST AT 10 MILES
AN HOUR.  THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS.  SOME STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH
FOR WATER PONDING ON THE ROAD.

FREQUENT LIGHTNING IS ALSO A THREAT, SO TAKE COVER WHEN THUNDERSTORMS
APPROACH.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER DRIVE
WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS
THROUGH SAFELY.  STAY TUNED FOR UPDATES.
Special weather statement, Aug 7, 5:22 PM EDT, 9 minutes before
OHZ039-072315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU AUG 7 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN TUSCARAWAS COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A
THUNDERSTORMS WITH VERY HEAVY DOWNPOURS BETWEEN NEW PHILADELPHIA AND
UHRICHSVILLE.  THESE STORMS COULD DUMP OVER ONE INCH OF RAIN IN LESS
THAN AN HOUR THEY MOVE SLOWLY TOWARD THE NORTHWEST AT 10 MILES AN
HOUR.  THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.

BEAVERDAM CREEK NEAR THE TOWN OF ROSWELL HAS RECEIVED ONE AND A
HALF INCHES OF RAIN IN THE PAST HOUR. RAPID STREAM RISES CAN BE
EXPECTED ALONG BEAVERDAM CREEK.

FREQUENT LIGHTNING IS ALSO THREAT, SO TAKE COVER WHEN THUNDERSTORMS
APPROACH.

IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:06 PM EDTFlash Flood WarningPBZCarroll3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.